Advertisement

Journal of Nonlinear Science

, Volume 29, Issue 4, pp 1523–1562 | Cite as

Energy-Preserving Integrators Applied to Nonholonomic Systems

  • Elena Celledoni
  • Marta Farré Puiggalí
  • Eirik Hoel Høiseth
  • David Martín de DiegoEmail author
Article
  • 92 Downloads

Abstract

We introduce energy-preserving integrators for nonholonomic mechanical systems. We will see that the nonholonomic dynamics is completely determined by a triple \(({{\mathcal {D}}}^*, \varPi , \mathcal {H})\), where \({{\mathcal {D}}}^*\) is the dual of the vector bundle determined by the nonholonomic constraints, \(\varPi \) is an almost-Poisson bracket (the nonholonomic bracket) and \( \mathcal {H}: {{\mathcal {D}}}^*\rightarrow \mathbb {R}\) is a Hamiltonian function. For this triple, we can apply energy-preserving integrators, in particular, we show that discrete gradients can be used in the numerical integration of nonholonomic dynamics. By construction, we achieve preservation of the constraints and of the energy of the nonholonomic system. Moreover, to facilitate their applicability to complex systems which cannot be easily transformed into the aforementioned almost-Poisson form, we rewrite our integrators using just the initial information of the nonholonomic system. The derived procedures are tested on several examples: a chaotic quartic nonholonomic mechanical system, the Chaplygin sleigh system, the Suslov problem and a continuous gearbox driven by an asymmetric pendulum. Their performance is compared with other standard methods in nonholonomic dynamics, and their merits verified in practice.

Keywords

Nonholonomic mechanical systems Almost-Poisson bracket Geometric numerical integration Energy preservation Discrete gradients 

Mathematics Subject Classification

65P99 37J60 70F25 

Notes

Acknowledgements

This work has been partially supported by MINECO (Spain) MTM2013-42870-P, MTM2015-69124-REDT, the ICMAT Severo Ochoa project SEV-2015-0554 and the Nils-Abel project 010-ABEL-CM-2014ANILS. It has also received funding from the European Unions Horizon 2020 research and innovation programme under the Marie Sklodowska-Curie grant agreement No. 691070. M. Farré has been financially supported by a FPU scholarship from MECD.

References

  1. Arnol’d, V.I., Kozlov, V.V., Neĭshtadt, A.I.: Dynamical Systems. III, Volume 3 of Encyclopaedia of Mathematical Sciences. Springer, Berlin (1988).  https://doi.org/10.1007/978-3-642-61551-1. (translated from the Russian by A. Iacob) Google Scholar
  2. Ball, K.R., Zenkov, D.V.: Hamel’s formalism and variational integrators. In: Chang, D.E., Holm, D.D., Patrick, G., Ratiu, T. (eds.) Geometry, Mechanics, and Dynamics: The Legacy of Jerry Marsden, Fields Institute Communications, vol. 73, pp. 477–506. Springer, New York (2015)CrossRefGoogle Scholar
  3. Balseiro, P., de León, M., Marrero, J.C., Martín de Diego, D.: The ubiquity of the symplectic Hamiltonian equations in mechanics. J. Geom. Mech. 1, 1–34 (2009).  https://doi.org/10.3934/jgm.2009.1.1 MathSciNetCrossRefzbMATHGoogle Scholar
  4. Bloch, A.: Nonholonomic Mechanics and Control, Volume 24 of Interdisciplinary Applied Mathematics. Springer, New York (2003)Google Scholar
  5. Bloch, A., Krishnaprasad, J., Marsden, J., Murray, R.: Nonholonomic mechanical systems with symmetry. Arch. Ration. Mech. Anal. 136, 21–99 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  6. Bloch, A.M., Marsden, J.E., Zenkov, D.V.: Quasi-velocities and symmetries in non-holonomic systems. Dyn. Syst. Int. J. 24, 187–222 (2009)CrossRefzbMATHGoogle Scholar
  7. Celledoni, E., Owren, B.: Preserving first integrals with symmetric Lie group methods. DCDS-A 34, 977–990 (2014).  https://doi.org/10.3934/dcds.2014.34.977 MathSciNetCrossRefzbMATHGoogle Scholar
  8. Cohen, D., Hairer, E.: Linear energy-preserving integrators for poisson systems. BIT Numer. Math. 51, 91–101 (2011).  https://doi.org/10.1007/s10543-011-0310-z MathSciNetCrossRefzbMATHGoogle Scholar
  9. Cortés Monforte, J.: Geometric, Control and Numerical Aspects of Nonholonomic Systems, Volume 1793 of Lecture Notes in Mathematics. Springer, New York (2002)zbMATHGoogle Scholar
  10. Cortés, J., Martínez, S.: Non-holonomic integrators. Nonlinearity 14, 1365–1392 (2001).  https://doi.org/10.1088/0951-7715/14/5/322 MathSciNetCrossRefzbMATHGoogle Scholar
  11. Cortés, J., de León, M., Marrero, J.C., Martínez, E.: Nonholonomic Lagrangian systems on Lie algebroids. Discrete Contin. Dyn. Syst. 24, 213–271 (2009).  https://doi.org/10.3934/dcds.2009.24.213 MathSciNetCrossRefzbMATHGoogle Scholar
  12. de León, M., Martín de Diego, D., Santamaria-Merino, A.: Geometric integrators and nonholonomic mechanics. J. Math. Phys. 45, 1042–1064 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  13. de León, M., Marrero, J.C., Martín de Diego, D.: Linear almost Poisson structures and Hamilton–Jacobi equation. Applications to nonholonomic mechanics. J. Geom. Mech. 2, 159–198 (2010).  https://doi.org/10.3934/jgm.2010.2.159 MathSciNetCrossRefzbMATHGoogle Scholar
  14. Fedorov, Y.N., Zenkov, D.V.: Discrete nonholonomic LL systems on Lie groups. Nonlinearity 18, 2211–2241 (2005).  https://doi.org/10.1088/0951-7715/18/5/017 MathSciNetCrossRefzbMATHGoogle Scholar
  15. Fedorov, Y.N., Zenkov, D.V.: Dynamics of the discrete Chaplygin sleigh. Conference Publications, 2005. vol. 2005(Special), pp. 258–267.  https://doi.org/10.3934/proc.2005.2005.258
  16. Fernandez, O.E., Bloch, A.M., Olver, P.J.: Variational integrators from Hamiltonizable nonholonomic systems. J. Geom. Mech. 4, 137–163 (2012).  https://doi.org/10.3934/jgm.2012.4.137 MathSciNetCrossRefzbMATHGoogle Scholar
  17. Ferraro, S., Iglesias, D., Martín de Diego, D.: Momentum and energy preserving integrators for nonholonomic dynamics. Nonlinearity 21, 1911–1928 (2008).  https://doi.org/10.1088/0951-7715/21/8/009 MathSciNetCrossRefzbMATHGoogle Scholar
  18. Golub, G., Van Loan, C.: Matrix Computations, 3rd edn. The John Hopkins University Press, Baltimore (1996)zbMATHGoogle Scholar
  19. Gonzalez, O.: Time integration and discrete Hamiltonian systems. J. Nonlinear Sci. 6, 449–467 (1996).  https://doi.org/10.1007/s003329900018 MathSciNetCrossRefzbMATHGoogle Scholar
  20. Gonzalez, O.: Mechanical systems subject to holonomic constraints: differential-algebraic formulations and conservative integration. Physica D 132, 165–174 (1999).  https://doi.org/10.1016/S0167-2789(99)00054-8 MathSciNetCrossRefzbMATHGoogle Scholar
  21. Grabowski, J., de León, M., Marrero, J.C., Martín de Diego, D.: Nonholonomic constraints: a new viewpoint. J. Math. Phys. 50, 013520, 17 (2009).  https://doi.org/10.1063/1.3049752 MathSciNetCrossRefzbMATHGoogle Scholar
  22. Hairer, E., Iserles, A., Sanz-Serna, J.M.: Equilibria of Runge–Kutta methods. Numer. Math. 58, 243–254 (1990).  https://doi.org/10.1007/BF01385623 MathSciNetCrossRefzbMATHGoogle Scholar
  23. Hairer, E., Lubich, C., Wanner, G.: Geometric Numerical Integration, Structure-Preserving Algorithms for Ordinary Differential Equations, Volume 31 of Springer Series in Computational Mathematics. Springer, Heidelberg (2010). (reprint of the second (2006) ed) zbMATHGoogle Scholar
  24. Hamel, G.: Die Lagrange-Eulersche Gleichungen der Mechanik. Z. Math. Phys. 50, 1–57 (1904)zbMATHGoogle Scholar
  25. Harten, A., Lax, P.D., van Leer, B.: On upstream differencing and Godunov-type schemes for hyperbolic conservation laws. SIAM Rev. 25, 35–61 (1983).  https://doi.org/10.1137/1025002 MathSciNetCrossRefzbMATHGoogle Scholar
  26. Iserles, A.: Stability and dynamics of numerical methods for nonlinear ordinary differential equations. IMA J. Numer. Anal. 10, 1–30 (1990).  https://doi.org/10.1093/imanum/10.1.1 MathSciNetCrossRefzbMATHGoogle Scholar
  27. Itoh, T., Abe, K.: Hamiltonian-conserving discrete canonical equations based on variational difference quotients. J. Comput. Phys. 76, 85–102 (1988).  https://doi.org/10.1016/0021-9991(88)90132-5 MathSciNetCrossRefzbMATHGoogle Scholar
  28. Jay, L.O.: Solution of index 2 implicit differential-algebraic equations by Lobatto Runge–Kutta methods. BIT 43, 93–106 (2003).  https://doi.org/10.1023/A:1023696822355 MathSciNetCrossRefzbMATHGoogle Scholar
  29. Karapetyan, A.V., Kuleshov, A.S.: Steady motions of nonholonomic systems. Regul. Chaotic Dyn. 7, 81–117 (2002).  https://doi.org/10.1070/RD2002v007n01ABEH000198 MathSciNetCrossRefzbMATHGoogle Scholar
  30. Kobilarov, M., Martín de Diego, D., Ferraro, S.: Simulating nonholonomic dynamics. Bol. Soc. Esp. Mat. Apl. SEMA 50, 61–81 (2010)MathSciNetzbMATHGoogle Scholar
  31. Koon, W.S., Marsden, J.E.: The Hamiltonian and Lagrangian approaches to the dynamics of nonholonomic systems. Rep. Math. Phys. 40, 21–62 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  32. Lynch, C., Zenkov, D.: Stability of stationary motions of discrete-time nonholonomic systems. In: Problems of Analytical Mechanics and Stability Theory. Collection of Papers Dedicated to the Memory of Academician Valentine V. Rumyantsev, pp. 259–271 (2009)Google Scholar
  33. Marsden, J.E., West, M.: Discrete mechanics and variational integrators. Acta Numer. 10, 357–514 (2001).  https://doi.org/10.1017/S096249290100006X MathSciNetCrossRefzbMATHGoogle Scholar
  34. McLachlan, R., Perlmutter, M.: Integrators for nonholonomic mechanical systems. J. Nonlinear Sci. 16, 283–328 (2006).  https://doi.org/10.1007/s00332-005-0698-1 MathSciNetCrossRefzbMATHGoogle Scholar
  35. McLachlan, R.I., Quispel, G.R.W.: Geometric integrators for ODEs. J. Phys. A 39, 5251–5285 (2006).  https://doi.org/10.1088/0305-4470/39/19/S01 MathSciNetCrossRefzbMATHGoogle Scholar
  36. McLachlan, R.I., Quispel, G.R.W., Robidoux, N.: Geometric integration using discrete gradients. R. Soc. Lond. Philos. Trans. Ser. A Math. Phys. Eng. Sci. 357, 1021–1045 (1999).  https://doi.org/10.1098/rsta.1999.0363 MathSciNetCrossRefzbMATHGoogle Scholar
  37. Modin, K., Verdier, O.: How do nonholonomic integrators work? (2017). arXiv:1707.04514
  38. Modin, K., Verdier, O.: Integrability of nonholonomically coupled oscillators. Discrete Contin. Dyn. Syst. 34, 1121–1130 (2014).  https://doi.org/10.3934/dcds.2014.34.1121 MathSciNetCrossRefzbMATHGoogle Scholar
  39. Murray, R.M., Sastry, S.S.: Nonholonomic motion planning: steering using sinusoids. IEEE Trans. Autom. Control 38, 700–716 (1993).  https://doi.org/10.1109/9.277235 MathSciNetCrossRefzbMATHGoogle Scholar
  40. Neimark, J., Fufaev, N.: Dynamics of Nonholonomic Systems. Translations of the American Mathematical Society. American Mathematical Society, Providence (1972)zbMATHGoogle Scholar
  41. Norton, R.A., McLaren, D.I., Quispel, G.R.W., Stern, A., Zanna, A.: Projection methods and discrete gradient methods for preserving first integrals of ODEs. Discrete Contin. Dyn. Syst. 35, 2079–2098 (2015).  https://doi.org/10.3934/dcds.2015.35.2079 MathSciNetCrossRefzbMATHGoogle Scholar
  42. Quispel, G.R.W., Capel, H.W.: Solving ODEs numerically while preserving a first integral. Phys. Lett. A 218, 223–228 (1996).  https://doi.org/10.1016/0375-9601(96)00403-3 MathSciNetCrossRefzbMATHGoogle Scholar
  43. Quispel, G.R.W., Turner, G.S.: Discrete gradient methods for solving ODEs numerically while preserving a first integral. J. Phys. A 29, L341–L349 (1996).  https://doi.org/10.1088/0305-4470/29/13/006 MathSciNetCrossRefzbMATHGoogle Scholar
  44. Sanz-Serna, J.M., Calvo, M.P.: Numerical Hamiltonian Problems, Volume 7 of Applied Mathematics and Mathematical Computation, vol. 7. Chapman & Hall, London (1994)Google Scholar
  45. van der Schaft, A.J., Maschke, B.M.: On the Hamiltonian formulation of nonholonomic mechanical systems. Rep. Math. Phys. 34, 225–233 (1994).  https://doi.org/10.1016/0034-4877(94)90038-8 MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of Mathematical SciencesNTNUTrondheimNorway
  2. 2.Department of MathematicsUniversity of MichiganAnn ArborUSA
  3. 3.Instituto de Ciencias Matemáticas (CSIC-UAM-UC3M-UCM)MadridSpain

Personalised recommendations